Alert archive / Vermont / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 22, NWS Burlington, VT

June 16, 2022Franklin County, Grand Isle County, Vermont; Clinton County, Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 16, 2022, 6:29 PM EDT for Franklin County, Grand Isle County, Vermont; Clinton County, Franklin County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2022, 6:29 PM EDT (22:29 UTC)
Expired
Jun 16, 2022, 7:30 PM EDT
In force
61 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, NY, Franklin County, NY, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 40 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:43 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:49 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 16, 3:49 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
349 PM EDT Thu Jun 16 2022

.SYNOPSIS...
A cold front will bring scattered showers to the region with strong
to severe thunderstorms possible across portions of northern New
York. Another round of showers and isolated thunderstorms will be
possible on Friday, with cooler and continued unsettled conditions
expected on Saturday. Sunday will be drier but still cool for mid
June.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 347 PM EDT Thursday...Scattered showers and thunderstorms have
been occurring over much of eastern Ontario/southwestern Quebec this
afternoon, ahead of a cold front which stretches from near Ottawa
down through the Finger Lakes region and central PA. The front will
continue to slowly push this activity eastward, and it should reach
the St Lawrence Valley by late this afternoon. SB CAPE values are
quite impressive (the latest LAPS indicates 3000+ j/kg), and with
temperatures in the mid 80s and dewpoints around 70, it's not hard
to see why. Meanwhile, 0-6km wind shear of 35 to 40 kt blankets the
area. Therefore, we still anticipate strong/severe thunderstorms to
affect the St Lawrence Valley and western portions of the northern
Adirondacks, particularly from 4 pm to 6 pm. With fairly
unidirectional flow, the main threat from these storms would be
damaging winds along with briefly heavy rainfall, but an isolated
tornado or two cannot be ruled out. Tornado Watch 376 remains in
effect for Franklin and St Lawrence Counties in NY until 11 pm.

The instability gradient is quite sharp, so these storms will weaken
as they head eastward across the Adirondacks and into the Champlain
Valley/VT. Just how quickly/how much they weaken is uncertain, so
they will need to be monitored closely. Regardless, the
showers/thunderstorms will continue through the evening and should
wane by midnight or so as the cold front makes its way eastward
toward the CT River Valley. Much drier air will follow the front, so
expect we'll see a break in the precipitation for a little while
late tonight into early Friday. The strong south winds will turn to
the west behind the front as well, and while they'll subside
somewhat, it will remain breezy overnight. Lows will be in the upper
50s to mid 60s.

A secondary cold front will cross the region early Friday as the
upper trough sinks southward toward the international border.
Showers will develop in response, especially over the northern
mountains and into eastern Vermont, but with the aforementioned dry
air over the area, activity will remain scattered in nature. There
will be some instability around as low level lapse rates will
steepen, though a warm layer at 10-15 kft will limit CAPE values
somewhat. Still, some rumbles of thunder will be possible.
Otherwise, it'll be another breezy day, with west winds gusting to
25-30 mph. Highs will range from the mid 70s to the lower 80s. The
main core of the low will push out of Canada and into our northern
areas overnight, along with another, stronger cold front. Hence
we'll see another surge in showers after a brief break late Friday
afternoon, especially over the northern mountains. Temperatures will
drop very sharply during the evening as winds turn to the northwest.
Overnight lows will mainly be in the 40s, but some 30s will be
possible in the usual cold-prone locations. The high peaks of the
Adirondacks may even get cold enough for snow, though with little/no
moisture in the snow growth zone, riming would be more likely.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 347 PM EDT Thursday...The axis of the longwave trough will be
over the North Country Saturday and will shift eastward Saturday
night as upper low circulation swings through the trough's base and
along the international border. Continued chances of showers are
expected for Saturday before diminishing Saturday night. The bigger
story will be the much colder temperatures with afternoon highs in
the mid/upper 50s to around 60 degrees; roughly 20-25 degrees cooler
than Friday afternoon's highs. Coupled with breezy northerly winds
and conditions will feel a little brisk for the second half of June.
Dew points along ridges will dip to around freezing while 850mb
temperatures drop to around 0C Saturday night with non-zero
potential for non-accumulating light snow along area peaks. The
limiting factor will be that moisture will be exiting. Deterministic
models remain split for how cool the cold pool will be and how far
colder air aloft drops south with GFS/NAM being on the colder side
and Canadian/Euro being warmer. A middle ground approach continues
to be utilized.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 347 PM EDT Thursday...Drier and cool conditions continue to be
favored for Sunday with the region between the exiting upper low and
approaching ridging over the Great Lakes region. With deep synoptic
features in place, northerly winds across the North Country will
remain breezy with gusts 20-30 mph. The other trend will be for
warming temperatures as ridging edges nearer with highs warming from
mid/upper 60s on Sunday to upper 70s/low 80s by midweek. Surface
instability will increase Tuesday and could result in a few showers.
At some point, currently expected Wednesday into Thursday which is a
delay from previous the previous forecast by about 6-12 hrs, a
frontal feature on the eastern periphery of the heat ridge will
begin to push through the Northeast bringing chances of rain
showers. It's feasible that some rumbles of thunder will accompany
the front, especially given temperatures warming into the upper 70s
and low 80s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Mainly VFR conditions will prevail through
the period with the exception of in and around thunderstorms where
brief IFR vsby and MVFR ceilings are likely.The strongest storms
this afternoon will likely affect KMSS and KSLK where strong to
damaging winds are possible. Eastward, just general thunder is
expected but the prevailing winds will be gusty up to 30 kt
locally at KBTV and 25 kt elsewhere. Post frontal passage, areas
of LLWS are likely after 02Z. Local MVFR ceilings will be possible
late tonight into early Friday as a secondary front brings
scattered showers, mainly over northern areas. Otherwise, skies
become SCT after 06z and remain so through the rest of the TAF
period.

Outlook...

Friday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Saturday: Mainly MVFR, with areas VFR possible. Chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Slight chance SHRA.
Tuesday: VFR. Slight chance SHRA.

&&

.MARINE...
A Lake Wind Advisory remains in effect for Lake Champlain. South
winds of 20 to 30 kt are expected to continue through sunset
today and then lessen to around 20 kt overnight. Waves will be
2 to 4 ft.

&&

.EQUIPMENT...
KTYX radar remains down until further notice as technicians are
awaiting parts. Time of return to service is unknown at this
time.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...Boyd
LONG TERM...Boyd
AVIATION...Hastings
MARINE...WFO BTV
EQUIPMENT...WFO BTV
Hazardous weather outlook, Jun 16, 2:52 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
252 PM EDT Thu Jun 16 2022

NYZ026-027-029-030-087-171900-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
252 PM EDT Thu Jun 16 2022

...TORNADO WATCH 376 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-031-034-035-VTZ001>011-016>021-171900-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
Western Windsor-Eastern Windsor-
252 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 4:57 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
457 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     1 WSW EDWARDSVILLE      44.51N  75.62W
06/16/2022  M52 MPH          ST. LAWRENCE       NY   NYS MESONET

&&

EVENT NUMBER BTV2201679

HAMMOND
Local storm report, Jun 16, 5:30 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
530 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     2 NE HAMMOND            44.47N  75.67W
06/16/2022                   ST. LAWRENCE       NY   BROADCAST MEDIA

            TREES AND POWERLINES DOWN NEAR HAMMOND, NY.

&&

EVENT NUMBER BTV2201680

HAMMOND
Local storm report, Jun 16, 5:35 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
535 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 NE LOUISVILLE         44.92N  75.00W
06/16/2022                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ALONG WILLARD ROAD.

&&

EVENT NUMBER BTV2201681

HAMMOND
Local storm report, Jun 16, 5:37 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
537 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 NNE MASSENA           44.94N  74.89W
06/16/2022                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON CORNELL AVENUE.

&&

EVENT NUMBER BTV2201682

HAMMOND
Local storm report, Jun 16, 5:44 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
544 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     COLTON                  44.55N  74.94W
06/16/2022                   ST. LAWRENCE       NY   UTILITY COMPANY

            WIDESPREAD TREES AND POWERLINES DOWN ACROSS SAINT
            LAWRENCE COUNTY.

&&

EVENT NUMBER BTV2201683

HAMMOND
Local storm report, Jun 16, 5:52 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
552 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     4 WNW PIERREPONT        44.57N  75.08W
06/16/2022                   ST. LAWRENCE       NY   DEPT OF HIGHWAYS

            POWERLINES DOWN ALONG ROUTE 68 BETWEEN PIKE ROAD AND
            MORRILL ROAD NEAR CANTON, NY.

&&

EVENT NUMBER BTV2201684

HAMMOND

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:11 PM EDTSevere Thunderstorm WarningBTVFranklin, Lamoille, Orleans11 min
Jun 16, 7:31 AM EDTSpecial Weather StatementBTVSt. Lawrence44 min
Jun 16, 4:23 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence52 min
Jun 16, 4:43 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence62 min
Jun 16, 5:25 PM EDTSevere Thunderstorm WarningBTVClinton, Franklin, St. Lawrence65 min
Jun 16, 5:41 PM EDTSevere Thunderstorm Warning Considerable damage threatBTVClinton, Essex, Franklin, St. Lawrence45 min
Jun 16, 6:40 PM EDTSpecial Weather StatementBTVEssex35 min
Jun 16, 6:45 PM EDTSpecial Weather StatementBTVSt. Lawrence30 min
Jun 16, 7:07 PM EDTSpecial Weather StatementBTVSt. Lawrence23 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2022Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.